by Steven Ertelt
November 29, 2004
Chico, CA (LifeNews.com) — The director of a California abortion business is coming under fire for saying that a teenager who died after taking the abortion drug RU 486 is responsible for her own death.
In an interview with the California Aggie newspaper, Christina Comfort, clinic administrator for the Women’s Health Specialist, a central California abortion business, commented on the death of California teenager Holly Patterson.
Patterson died in September 2003 from a severe infection brought on by taking the abortion pill RU 486, also known as Mifeprex, that she received from a San Francisco-area Planned Parenthood.
Comfort told the newspaper that Patterson was responsible for her own death because she failed to seek followup medical care promptly after the abortion.
"The complications came from Patterson not seeking medical care soon enough," Comfort said. "If she had gone to an emergency room in a timely manner she may have prevented her death."
However, Patterson did seek medical attention two days after taking the abortion drugs.
When Patterson began experiencing severe pain and bleeding from the second part of the two-drug abortion process, she went to ValleyCare Medical Center in Pleasanton, California. Doctors there gave her painkillers and sent her home.
After three days of no improvement, she returned to ValleyCare early in the morning. Holly Patterson died that afternoon.
Dorinda Bordlee, an attorney with Americans United for Life told LifeNews.com that "Comfort’s comments are sadly typical of abortion industry representatives who exploit women’s health for financial gain, and then leave them and their families to pick up the pieces."
"Holly Patterson went to the emergency room twice before her death, and to blame Holly … illustrates that the abortion industry is interested in profits, not women’s health," Bordlee added.
Following Patterson’s death, the California Department of Health Services conducted an investigation.
The agency’s report, provided to LifeNews.com, indicates Patterson’s boyfriend "called the [Planned Parenthood] call center several times to report severe cramping, constipation, nausea, vomiting, and visits to the local acute care hospital emergency room."
In documentation given to Patterson about "what to expect" after taking the abortion drug, Planned Parenthood indicates such symptoms routinely occur for as much as one week following the abortion.
As a result, Patterson and other women taking the abortion drug may likely wait for such symptoms to subside before seeking emergency medical care.
Followup appointments at Planned Parenthood after taking the abortion drug aren’t normally scheduled until several days after the abortion takes place.
In addition, women taking the abortion pill may not know they are suffering from an infection that could cause their death.
The revised FDA black box warning label that the agency announced two weeks ago warns that serious infection can result without the usual telltale signs like fever or tenderness.
But, Comfort apparently believes the national controversy over Patterson’s death is wronrguly exacerbated by pro-life groups.
Comfort told the Aggie newspaper that "anti-abortion sentiment" "blows [news of deaths from RU 486] out of proportion."
A message left by LifeNews.com was not returned by Comfort by press time.
ACTION: Contact Christina Comfort with your complaints about her comments at Women’s Health Specialists, 1469 Humboldt Road Suite 200, Chico, CA 95928, (530) 891-1917.